For immediate 24-hour toxicology consultation,
call your regional poison control center (in the U.S. call toll-free
Patients with drug overdoses or poisoning may initially have no symptoms or they may have varying degrees of overt intoxication. The asymptomatic patient may have been exposed to or may have ingested a lethal dose but not yet exhibit any manifestations of toxicity. It is important to: (1) quickly assess the potential danger, (2) consider gut decontamination to prevent absorption, (3) treat complications if they occur, and (4) observe the asymptomatic patient for an appropriate interval.
If the drug or poison is known, its danger can be assessed by consulting
a text or computerized information resource or by
calling a regional poison control center. (In the United States,
dialing 800-222-1222 will direct the call to the regional poison
control center.) Assessment will usually take into account the dose
ingested; the time since ingestion; the presence of any
symptoms or clinical signs; preexisting cardiac, respiratory, kidney,
or liver disease; and, occasionally, specific serum drug or toxin
levels. Be aware that the history given by the patient or family
may be incomplete or unreliable.
IMMEDIATE 24-HOUR TOXICOLOGY CONSULTATION
|Call your regional poison control center|
|U.S. toll-free 1-800-222-1222|
Observation of the Patient
Asymptomatic or mildly symptomatic patients should be observed for at least 4–6 hours. Longer observation is indicated if the ingested substance is a sustained-release preparation or is known to slow gastrointestinal motility (opioids, anticholinergics, salicylate) or may cause a delayed onset of symptoms (such as acetaminophen, colchicine, or hepatotoxic mushrooms). After that time, the patient may be discharged if no symptoms have developed. Before discharge, psychiatric evaluation should be performed to assess suicide risk. Intentional ingestions in adolescents should raise the possibility of unwanted pregnancy or sexual abuse.
In symptomatic patients, treatment of life-threatening complications takes precedence over in-depth diagnostic evaluation. Patients with mild symptoms may deteriorate rapidly, which is why all potentially significant exposures should be observed in an acute care facility. The following complications may occur, depending on the type of poisoning.
Assessment & Complications
Coma is commonly associated with ingestion of large doses of
antihistamines (eg, diphenhydramine), benzodiazepines and other sedative-hypnotic drugs,
ethanol, opioids, antipsychotic drugs, or antidepressants. The most
common cause of death in comatose patients is respiratory failure,
which may occur abruptly. Pulmonary aspiration of gastric contents
may also occur, especially in victims who are deeply obtunded or
convulsing. Hypoxia and hypoventilation may cause or aggravate hypotension, arrhythmias,
and seizures. Thus, protection of the airway and assisted ventilation
are the most important treatment measures for any poisoned patient.
The initial emergency management of coma can be remembered by the mnemonic ABCD, for Airway, Breathing, Circulation, and Drugs (dextrose, thiamine, and naloxone or flumazenil), respectively.
Establish a patent airway by positioning, suction, or insertion of an artificial nasal or oropharyngeal airway. If the patient is deeply comatose or if airway reflexes are depressed, perform endotracheal intubation. These airway interventions may not be necessary if the patient is intoxicated by an opioid or a benzodiazepine and responds to intravenous naloxone or flumazenil (see below).
Clinically assess the quality and depth of respiration, and provide
assistance if necessary with a bag-valve-mask device or mechanical
ventilator. Administer supplemental oxygen, if needed. The arterial blood CO2 tension
is useful in determining the adequacy of ventilation. The arterial
blood Po2 determination may reveal hypoxemia, which
may be caused by respiratory arrest, bronchospasm, pulmonary aspiration,
or noncardiogenic pulmonary edema. Pulse oximetry provides an assessment
of oxygenation but is not reliable in patients with methemoglobinemia
or carbon monoxide poisoning, unless a newer pulse oximetry device capable
of detecting these forms of hemoglobin is used (eg, the Masimo pulse
Measure the pulse and blood pressure and estimate tissue perfusion
(eg, by measurement of urinary output, skin signs, arterial blood pH).
Place the patient on continuous ECG monitoring. Insert an intravenous
line, and draw blood for glucose, electrolytes, serum creatinine
and liver tests, and possible quantitative toxicologic testing.
Unless promptly treated, severe hypoglycemia can cause irreversible brain damage. Therefore, in all obtunded, comatose or convulsing patients, give 50% dextrose, 50–100 mL by intravenous bolus, unless a rapid bedside blood sugar test is available and rules out hypoglycemia. In alcoholic or very malnourished patients who may have marginal thiamine stores, give thiamine, 100 mg intramuscularly or in the intravenous fluids.
Naloxone, 0.4–2 mg intravenously, may reverse opioid-induced
respiratory depression and coma. It is often given empirically to
any comatose patient with depressed respirations. If opioid overdose
is strongly suspected, give additional doses of naloxone (up to
5–10 mg may be required to reverse the effects of potent opioids). Note: Naloxone has a shorter duration
of action (2–3 hours) than most common opioids; repeated
doses may be required, and continuous observation for at least 3–4
hours after the last dose is mandatory. Nalmefene, a newer opioid
antagonist, has a duration of effect longer than that of naloxone
but still shorter than that of the opioid methadone.
Flumazenil, 0.2–0.5 mg intravenously, repeated as needed up to a maximum of 3 mg, may reverse benzodiazepine-induced
coma. Caution: Flumazenil should not be given if the patient has
coingested a tricyclic antidepressant or other potential convulsant, is a ...